Winter Storm, Alfalfa
- When
- January 4, 9:30 AM CST to January 5, 9:00 AM CST
- Where
- Alfalfa forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
29 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 4, 8:52 AM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 852 AM CST TUE JAN 4 2005 EVENTHOUGH FREEZING RAIN WAS MENTIONED IN GRIDDED/NDFD DATABASE CORRECTLY...TEXT PRODUCTS DID NOT MENTION FOR LATER TONITE ACROSS SOUTHERN EDGE. SO DID QUICK UPDATE TO CORRECT THIS. MAXWELL 418 AM CST TUE JAN 4 2005 .DISCUSSION... MAJOR STORM SYSTEM TO AFFECT THE OUN CWA TODAY/TONITE/WEDNESDAY WITH HEAVY RAINS OVER PARTS OF THE SOUTHERN CWA AND AN ICE STORM ACROSS MUCH OF WESTERN INTO NORTHERN OKLAHOMA. FIRST ROUND OF AUTO-HOCKEY 2005 EXPECTED TO COMMENCE WITHIN THE NEXT COUPLE HOURS ACROSS MUCH OF NW OKLAHOMA AS INITIAL LOBE OF PRECIP ROTATES NWD INTO AREAS WHERE SFC TEMPS HAVE DIPPED BELOW FREEZING. DESPITE THE OPERATIONAL MODELS INSISTANCE THAT THE SFC BOUNDARY WILL RETREAT BACK NWD TODAY..THE SFC BOUNDARY AND ASSOCIATED TEMP GRADIENT CONTINUE TO SAG EVER-SO-SLOWLY SWD EARLY THIS MORNING. THIS HAS ALLOWED COLDER/DRIER AIR OVER CENTRAL KANSAS TO OOZE SWD INTO MUCH OF NW OK..WITH SFC FREEZING LINE FROM PONCA CITY/ENID/WATONGA/CHEYENNE AT 4 AM. HAVE COMPLETELY DISCOUNTED ALL OPERATIONAL MODEL SOLUTIONS OF ALLOWING THE WARM SECTOR BACK INTO RED RIVER VALLEY TODAY AS WEAK LOW LEVEL COLD/DRY ADVECTION FROM SOURCE REGION IN CENT KS CONTINUES. THIS SHUD ALLOW FOR LITTLE TO NO RECOVERY TODAY..WITH TEMPS THEN TAKING A NOSE DIVE TONITE/WED MORNING WITH DEEPER/STRONGER SURGE OF ARCITC AIR. LIKELY TO BE 2 MAIN PERIODS OF LIFT..ONE FROM NOW THRU THIS MORNING..AND A SECOND AND LONGER LIVED/STRONGER PERIOD FROM LATE THIS AFTERNOON THRU TONITE. HAVE UPGRADED THE WINTER STORM WATCH TO AN ICE STORM WARNING FOR MUCH OF WESTERN/NORTHERN OK FOR TODAY THRU MIDDAY WED. ONSET OF ICING MAYBE DELAYED OVER FAR SE SECTIONS OF WARNING AREA THAT ARE CURRENTLY AT 32/33 DEGREES..BUT BY 00Z THIS EVE..ALL AREAS IN THE WARNING SHUD BE ACTIVE. HAVE ALSO HOISTED A FREEZING RAIN ADVISORY FOR 2 TIERS OF COUNTIES TO THE SE OF THE WARNING AREA FOR TONITE/WED MORNING..AND THIS MAY NEED TO BE EXPANDED INTO WED AFTERNOON FOR SOME AREAS OKC NWD TO PNC. EXPECT NEARLY ALL OF THE PRECIP TO FALL AS FREEZING RAIN /PERHAPS SOME TSFZRA/ WITH ONLY A BRIEF WINDOW FOR CHANGE OVER TO -SN/-IP RIGHT AT THE END. SFC TEMPS ONLY A COUPLE DEGREES BELOW FREEZING MAY SAVE MANY AREAS FROM TRULY DEVASTATING ICE ACCUMS..BUT STILL LIKELY TO BE FAIRLY SIGNIFICANT IMPACT FROM THIS STORM WITH 1/2 TO 1 INCH ICE ACCUMS. SWEET SPOT IN OUR CWA APPEARS TO BE FROM GAGE/BUFFALO AREAS EWD TO WOODWARD.. ENID AND MEDFORD. SE THIRD OF CWA IS LIKELY TO SEE ADDITIONAL PERIODS OF TSTORMS WITH LOCALLY HEAVY RAIN THRU TODAY AND AGAIN OVERNIGHT..SO WE HAVE EXTENDED THE FLASH FLOOD WATCH THRU TONITE FOR AREAS WHERE IT IS ALREADY IN EFFECT WHERE ANTECEDENT RAINFALL HAS BEEN 2-4 INCHES SINCE YDAY. VERY COLD TEMPS TO FOLLOW THIS STORM SYSTEM WED NITE/THUR..AND HAVE TEMPERED FAST WARM UP ON FRIDAY EXCPT OVER THE WEST. NEW MODEL RUNS ACTUALLY DEVELOP ANOTHER WAA PRECIP EPISODE OVER SE OK THUR NITE/FRI WHICH MAY ALSO BE IN THE WINTERY FORM. CHANGED LITTLE IN EXTENDED WITH THIS ISSUANCE AS TEMPS LOOK TO MODERATE NICELY BY EARLY NEXT WEEK AHEAD OF ANOTHER FRONT SOMETIME AROUND MON/TUE. THANKS TO ALL SURROUNDING OFFICES FOR COORDINATION THIS MORNING. MILLER && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 36 29 29 15 / 100 100 80 10 HOBART OK 36 27 27 16 / 100 90 60 10 WICHITA FALLS TX 43 34 34 20 / 90 80 50 10 GAGE OK 31 20 20 3 / 100 100 70 10 PONCA CITY OK 33 26 26 8 / 100 100 80 10 DURANT OK 50 41 41 27 / 80 100 80 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...ICE STORM WARNING TODAY/TONITE/WED MORN-OKZ004>012-014>017-021. FREEZING RAIN ADV TONITE/WED MORN-OKZ013-018>020-022>025-033>036. FLASH FLOOD WATCH THRU 6 AM WED-OKZ026>032-038>048-050>052. TX...FLASH FLOOD WATCH THRU 6 AM WED-TXZ086-089-090. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
845 AM CST TUE JAN 4 2005
OKZ004>048-050>052-TXZ083>090-041800-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE AREA TODAY AND
TONIGHT.
DISCUSSION...
THUNDERSTORMS WILL BE SCATTERED MUCH OF THE DAY AS AN UPPER LEVEL
DISTURBANCE MOVES OUT OF NORTHERN OKLAHOMA THIS MORNING AND ANOTHER
APPROACHES FROM THE SOUTHWEST THIS AFTERNOON. THE LAST...AND MOST SIGNIFICANT
PIECE OF THE LARGE SCALE UPPER LEVEL STORM WILL MOVE ACROSS THE
SOUTHERN PLAINS LATE TONIGHT...ALONG WITH A STRONG COLD FRONT.
THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHEAST HALF OF OKLAHOMA AND
ADJACENT PARTS OF NORTH TEXAS AS THESE FEATURES MOVE THROUGH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY JAN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
A SIGNIFICANT ICE STORM WILL AFFECT PARTS OF WESTERN AND NORTHWEST
OKLAHOMA THROUGH TONIGHT. A PROLONGED PERIOD OF FREEZING RAIN WILL
BRING POTENTIALLY DAMAGING ACCUMULATIONS OF ICE...AND THIS WILL
DAMAGE TREES AND POWER LINES...CAUSE EXTENDED POWER OUTAGES...AND
MAKE TRAVEL EXTREMELY DIFFICULT. A FLASH FLOOD WATCH COVERS THE
SOUTHEAST HALF OF OKLAHOMA THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED
OTHER HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE FOR FREEZING RAIN IN SOUTHEAST OKLAHOMA
THURSDAY NIGHT OR FRIDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 516 AM CST TUE JAN 4 2005 OKZ004>012-014>017-041230- ALFALFA OK-BLAINE OK-CUSTER OK-DEWEY OK-ELLIS OK-GARFIELD OK-GRANT OK- HARPER OK-KAY OK-MAJOR OK-ROGER MILLS OK-WOODS OK-WOODWARD OK- 516 AM CST TUE JAN 4 2005 ...SIGNIFICANT WEATHER ADVISORY FOR THE ONSET OF FREEZING RAIN AND ICING CONDITIONS... THIS SIGNIFICANT WEATHER ADVISORY INCLUDES ALFALFA...BLAINE... CUSTER...DEWEY...ELLIS...GARFIELD...GRANT...HARPER... KAY...MAJOR...ROGER MILLS...WOODS AND WOODWARD COUNTIES AND INCLUDES THE CITIES OF BUFFALO... WOODWARD... ENID... ALVA... FAIRVIEW... MEDFORD... PONCA CITY... WATONGA AND CHEYENNE. AT 5 AM THIS MORNING... TEMPERATURES WERE IN THE 29 TO 32 DEGREE RANGE ACROSS MOST OF NORTHERN AND WESTERN OKLAHOMA. RAIN AND A FEW ISOLATED THUNDERSTORMS CONTINUED TO EXPAND IN COVERAGE FROM WATONGA AND FAIRVIEW... TO THE GREAT SALT PLAINS LAKE... MOVING NORTHEAST AT 35 MPH. IN ADDITION... ANOTHER LARGE AREA OF FREEZING RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS ACROSS MUCH OF THE TEXAS PANHANDLE WAS MOVING NORTHEAST AT 30 MPH. THE ONSET OF ICING CONDITIONS WILL BEGIN BETWEEN 5 AND 8 AM THIS MORNING AS PRECIPITATION CONTINUES TO EXPAND NORTHEASTWARD. ICE ACCUMULATIONS WILL BEGIN ON ELEVATED AND EXPOSED SURFACE SUCH AS TREES... VEHICLES... POWER LINES... BRIDGES... OVERPASSES AND RAMPS. HOWEVER... AS THE PRECIPITATION CONTINUES... ICE ACCUMULATIONS ARE EXPECTED TO BEGIN ON MANY ROADS AND GROUND SURFACES WITHIN A COUPLE HOURS AS TEMPERATURES WILL REMAIN NEARLY STEADY AT OR SLIGHTLY BELOW FREEZING TODAY AND TONIGHT. SLICK AND HAZARDOUS ROAD CONDITIONS MAY DEVELOP VERY QUICKLY OVER THE NEXT COUPLE OF HOURS... AND PERSONS WITH TRAVEL PLANS ARE URGED TO SLOW DOWN AND USE EXTREME CAUTION THIS MORNING. MILLER
The national radar mosaic for the moment the first event began.
29 winter storm. Local standard time, as filed.
Rain changed over to freezing rain as cold air surged southward into the Southern Plains. The freezing rain began to accumulate in northwest Oklahoma during the morning hours of January 4th. As the cold air continued southward the freezing rain spread into the rest of northern and central Oklahoma. Later on in the event the freezing rain changed over to sleet and then eventually to snow before ending. Areas along and north of a line from Roger Mills county northeastward into Blaine county and through Garfield and Kay counties received one to two inches of ice accumulations, while the rest of the area received a half an inch to an inch of ice accumulation. One to two inches of sleet also fell in many locations. Trees and power lines were damaged due to the ice. This winter storm also prompted numerous school, church, and business closings. Many accidents were reported with some injuries and one indirect fatality due to the slick and hazardous road conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433706, 5433707, 5433809, 5433810, 5433811, 5433812, 5433813, 5433814, 5433815, 5433816, 5433817, 5433818, 5433819, 5433820, 5433821, 5433822, 5433823, 5433824, 5433825, 5433826, 5433827, 5433828, 5433829, 5433830, 5433831, 5433832, 5433833, 5433834, 5433835.